Alert archive / Kentucky / River Flood Warnings in 2018
River Flood Warning 45, NWS Louisville, KY
NWS Louisville, KY issued this river flood warning at Sep 24, 2018, 9:02 PM EDT for Harrison County, Kentucky. It took effect at Sep 24, 2018, 10:33 PM EDT. It was in force for 11 hr.
The area
The outline as issued.
The facts
- Issued
- Sep 24, 2018, 9:02 PM EDT (01:02 UTC)
- In effect from
- Sep 24, 2018, 10:33 PM EDT
- Expired
- Sep 25, 2018, 10:01 AM EDT
- In force
- 11 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- Minor
County Harrison County, KY
The radar
The Cincinnati radar (KILN), 120 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point South Fork Licking River at Cynthiana (CYNK2). The gauge peaked at 20.00 ft at Sep 25, 2018, 3:00 AM EDT.
- Action stage
- 16 ft
- Minor stage
- 20 ft
- Moderate stage
- 22 ft
- Major stage
- 23 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03252500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
648
WGUS43 KLMK 250102
FLWLMK
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Louisville KY
902 PM EDT Mon Sep 24 2018
...The National Weather Service in Louisville KY has issued a Flood
Warning for the following rivers in Kentucky...
South Fork Licking River at Cynthiana
affecting the following counties in Kentucky...Harrison.
.Heavy rain over the last several hours will cause the river to rise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you are affected by these crests take any necessary actions.
Additional information is available at
water.weather.gov/ahps2/index.php?wfo=lmk.
&&
KYC097-251827-
/O.NEW.KLMK.FL.W.0045.180925T0233Z-180925T1827Z/
/CYNK2.1.ER.180925T0233Z.180925T0600Z.180925T1227Z.NO/
902 PM EDT Mon Sep 24 2018
The National Weather Service in Louisville KY has issued a
* Flood Warning for
the South Fork Licking River at Cynthiana.
* until Tuesday afternoon.
* At 8:30 PM Monday the stage was 19.4 feet.
* Flood stage is 20.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise
to near 21.0 feet by after midnight Tuesday. The river will fall
below flood stage by Tuesday morning.
&&
LAT...LON 3829 8433 3853 8446 3857 8434 3849 8429
3835 8422
$$
JMB1 follow-up statement
920
WGUS83 KLMK 251401
FLSLMK
Flood Statement
National Weather Service Louisville KY
1001 AM EDT Tue Sep 25 2018
...The Flood Warning is cancelled for the following rivers in
Kentucky...
South Fork Licking River at Cynthiana
affecting the following counties in Kentucky...Harrison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.This will be the last statement for this event.
&&
KYC097-251431-
/O.CAN.KLMK.FL.W.0045.000000T0000Z-180925T1827Z/
/CYNK2.1.ER.180925T0634Z.180925T0645Z.180925T0733Z.NO/
1001 AM EDT Tue Sep 25 2018
The flood warning is cancelled for
the South Fork Licking River at Cynthiana.
* At 9:30 AM Tuesday the stage was 19.0 feet.
* Flood stage is 20.0 feet.
* Fell below flood stage at 3:33 AM Tuesday.
* Forecast...The river will continue to fall to 15 feet by
this evening.
&&
LAT...LON 3829 8433 3853 8446 3857 8434 3849 8429
3835 8422
$$
MRCWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this river flood warning went out at Sep 24, 7:36 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Sep 24, 7:36 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
736 PM EDT Mon Sep 24 2018
...Updated Aviation Discussion...
.Short Term...(This evening through Tuesday)
Issued at 300 PM EDT Mon Sep 24 2018
...FLOOD THREAT CONTINUES THROUGH WEDNESDAY...
...BEST CHANCE FOR SIGNIFICANT FLOODING TUESDAY NIGHT...
Broad zone of ascent remains across the region today, under a moist
airmass. NAM wind fields show 25-30 knot low-level flow with us in
the exit region of a moderate upper jet. That jet will continue
heading northeast the rest of the afternoon, should overall see rain
rates come down by early evening. Moisture over the region however
will keep in scattered to numerous showers through the evening
hours. Another wave will lift out of the MO Bootheel area toward
daybreak Tuesday and may provide for enhanced rain chances along and
north of I-64.
Strength of storms the rest of the day Tuesday will depend on how
much heating we get. Some 80s are possible based on some of the
better performing models of late. We likely will get enough breaks
for scattered storms to develop out ahead of the cold front moving
into the Midwest. Shear parameters steadily increase through the
afternoon ahead of the front, so the later day storms have the
better chance to be strong to severe. In addition, any organized
storms with heavy rain falling over areas that are already saturated
could quickly lead to significant flash flood conditions. Thus see
no need for changes to current watch product.
&&
.Long Term...(Tuesday night through Monday)
Issued at 300 PM EDT Mon Sep 24 2018
Tuesday Night - Wednesday Night
A strong surface low centered near the western side of Lake Michigan
with a cold front tailing to the southwest along the Iowa / Illinois
border extending through Texas. Moisture will continue to flow north
over the CWA from the Gulf of Mexico via low level flow wrapping
around a surface high over the southeast CONUS. The cold front will
keep advancing to the southeast producing precipitation ahead of it.
This forcing will merge with the moisture flow that is currently in
place over the CWA.
Instibility is decent with mixed layer CAPE reaching around 1,500
J/kg during Tuesday evening. This mixed with changes in the wind
profile with interaction of the cold front could be enough for
strong stroms to develop. Low level (0-1 km) shear will be as high
as 30-35 knots, but deep level (0-6 km) shear will likely stay under
35 knots. This is on the low side for supercell development, but
with the strong low level shear, a window for a quick spin-up
exists. Line segments of thunderstorms are likely to form. This
would cause gusty winds, lightning, and heavy rain rates. With more
rain, more flooding issues are likely to continue in areas already
saturated with the rainfall from the previous days.
Once the cold front passes, rain chances will quickly drop off. Some
clearing to southern Indiana and parts of north-central Kentucky are
possible Wednesday evening. Temperatures by Thursday morning will
drop to the low 50s to upper 40s in southern Indiana and upper 50s
in the Lake Cumberland area.
Thursday - Monday
Clouds build over the CWA keeping skies mostly cloudy for Thursday
before a shortwave moves through Thursday night clearing skies. This
is expected to keep sunny skies overhead through the weekend.
Temperatures will slowly build through the rest of the week until
south-central Kentucky breaks into the 80s again during the weekend.
The next chance for rain will be with a fast moving cold front that
could get into the area sometime on Monday.
&&
.Aviation...(00Z TAF Issuance)
Issued at 734 PM EDT Mon Sep 24 2018
Moist southerly flow will continue tonight but just some scattered
showers are expected. Ceilings have lifted appreciably this evening
and upstream observations plus most model guidance suggest that we
may have much improved ceilings tonight compared to the past couple
of nights. Lower ceilings are expected to return, however, early
Tuesday morning.
Tomorrow afternoon we'll attain some greater instability well out
ahead of an approaching cold front over the Midwest. An upper level
disturbance coming up the lower Mississippi Valley may help to spark
scattered storms during the time of best destabilization after 19Z.
SSW winds may get a bit gusty, to near 20kt.
&&
.Climate...
Issued at 200 PM EDT Mon Sep 24 2018
Louisville:
Fun fact for the day noted with the rainfall totals. Year to date
yesterday, 9/23, rainfall totals at Louisville are a record. The
total of 51.58" is almost a full inch higher than the second best
total, 50.71" back in 1950. As of this writing Louisville today has
had 9.19. That brings us to the third wettest September on record,
with more rain to come over the next couple of days. The wettest
September on record is 10.49" in 1979...with 9.79" in 2006.
The record calendar year rainfall occurred 68.02" in 2011.
Lexington:
Similarly, Lexington has the second most rain year-to-date on
record. 51.82" stands second behind 1935's 55.43". That year ended
up second for the calendar year total with 65.76". The record yearly
rainfall is 66.35", also back in 2011.
As of this writing, Lexington today has had 0.39 inches. That also
brings us to the third wettest September on record, with more rain
to come over the next couple of days. The wettest September on
record had 10.25" in 2006, with second at 9.69" in 1979.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through Wednesday afternoon for INZ078-079-084-
089>092.
KY...Flash Flood Watch through Wednesday afternoon for KYZ023>043-
045>049-053>057-061>067-070>078-081-082.
&&
Short Term...RJS
Long Term...KDW
Aviation...13
Climate...RJSHazardous weather outlook, Sep 24, 3:30 PM EDT, 5 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 330 PM EDT Mon Sep 24 2018 INZ078-079-084-089>092-KYZ023>043-045>049-053>057-061>067-070>078- 081-082-251930- Scott-Jefferson-Crawford-Perry-Harrison-Floyd-Clark-Hancock- Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Oldham-Trimble-Henry- Shelby-Franklin-Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas- Nelson-Washington-Mercer-Jessamine-Larue-Marion-Boyle-Garrard- Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren- Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland- Clinton- Including the cities of Scottsburg, Madison, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 330 PM EDT Mon Sep 24 2018 /230 PM CDT Mon Sep 24 2018/ ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered to numerous showers and a few thunderstorms are expected across the outlook area tonight. Heavy rainfall can be expected with this activity. Some stronger storms will be possible this evening, which may produce gusty winds and lightning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional waves of showers and area thunderstorms are expected Tuesday afternoon into Wednesday. These showers and storms will be capable of producing heavy rainfall and gusty winds. New rainfall amounts of 1 to 3 inches are forecast through Wednesday afternoon. Flooding of small creeks and streams is likely with the most intense rainfall, with significant flash flooding possible. .SPOTTER INFORMATION STATEMENT... Spotters should report any heavy rainfall totals as well as flooding through Wednesday. INZ076-077-083-251930- Orange-Washington-Dubois- Including the cities of Paoli, Salem, and Jasper 330 PM EDT Mon Sep 24 2018 This hazardous weather outlook is for portions of south central Indiana. .DAY ONE...Tonight. Scattered to numerous rain showers and an embedded rumble of thunder are forecast tonight. Any area receiving persistent rains overnight will have the potential for flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Multiple waves of showers and a area thunderstorms are expected Tuesday afternoon into early Wednesday. These rain showers and storms will be capable of producing heavy rainfall along with gusty winds. Localized flooding is possible in areas that receive persistent heavier rains. .SPOTTER INFORMATION STATEMENT... Spotters should report any heavy rainfall totals as well as flooding through Wednesday. RJS/KDW
In the hours before
Local storm report, Sep 24, 5:15 PM EDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
515 PM EDT MON SEP 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLOOD 4 NW PARIS 38.24N 84.31W
09/23/2018 BOURBON KY EMERGENCY MNGR
*** 1 FATAL ***
FEMALE DRIVING ON BRENTSVILLE ROAD SLID OFF
ROAD INTO FLOODED STREAM. STREAM SWEPT
VEHICLE INTO DEEP POOL, TOP OF CAR TEN FEET
BELOW WATER SURFACE. BODY RECOVERED SEVERAL
HOURS LATER FROM BACKSEAT OF VEHICLE.
&&
13The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 3:15 PM EDT | Areal Flood Advisory | LMK | Hancock | 3 hr |
| Sep 25, 3:45 PM EDT | Special Weather Statement | LMK | Harrison | 30 min |
| Sep 25, 3:56 PM EDT | Flash Flood Warning | LMK | Breckinridge, Hancock, Meade | 3 hr |
| Sep 25, 4:05 PM EDT | Special Weather Statement | LMK | Garrard, Lincoln | 25 min |
| Sep 25, 4:09 PM EDT | Special Weather Statement | LMK | Fayette, Jessamine | 36 min |
| Sep 25, 4:12 PM EDT | Special Weather Statement | LMK | Grayson | 33 min |
| Sep 25, 4:28 PM EDT | Severe Thunderstorm Warning | LMK | Meade | 47 min |
| Sep 25, 4:32 PM EDT | Areal Flood Advisory | LMK | Fayette, Jessamine | 51 min |
| Sep 25, 4:35 PM EDT | Flash Flood Warning | LMK | Meade | 3 hr |
| Sep 25, 4:48 PM EDT | Flash Flood Warning | LMK | Jefferson, Oldham | 3 hr |
| Sep 25, 4:50 PM EDT | Flash Flood Warning | LMK | Fayette, Jessamine | 34 min |
| Sep 25, 4:53 PM EDT | Special Weather Statement | LMK | Bullitt | 37 min |
| Sep 25, 5:00 PM EDT | Special Weather Statement | LMK | Clark, Madison | 45 min |
| Sep 25, 5:06 PM EDT | Special Weather Statement | LMK | Jefferson | 39 min |
| Sep 25, 5:40 PM EDT | Areal Flood Advisory | LMK | Franklin, Henry, Oldham, Shelby | 3 hr |
| Sep 25, 6:14 PM EDT | Special Weather Statement | LMK | Adair, Clinton, Cumberland, Russell | 46 min |
| Sep 25, 7:05 PM EDT | Special Weather Statement | LMK | Adair | 25 min |
| Sep 25, 7:22 PM EDT | Special Weather Statement | LMK | Cumberland | 23 min |
| Sep 25, 7:44 PM EDT | Special Weather Statement | LMK | Clinton | 31 min |
Nearby
River Flood Warnings in Kentucky, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.